CSN Login
Members Online: 7

You are here

Looking for advice - radiation side effects

Kaleidoscope49
Posts: 34
Joined: Aug 2020

Hi all. I'm here looking for some advice on side effects from my radiation. I have stage 4a rectal cancer, diagnosed in August 2020 at age 49. I've completed 8 rounds of FOLFOX and am now doing radiation with Xeloda orally. I go to radiation five days a week, Monday-Friday, and take the Xeloda each radiation day (3900 mg/day). I have completed 22 of 31 treatments. 
I am having consistent diarrhea and using Immodium which helps some but not enough. I'm also dealing with radiation burns down there. Due to the constant trips to the bathroom, I don't stray far from one for sure. But the biggest problem for me is that it hurts so much when I do have to go, that I'm in tears every time. 
Is this just how it is and I need to suck it up and deal or does anyone have input on how I can make this not be so unbearable?

Thanks so much

Trubrit's picture
Trubrit
Posts: 5462
Joined: Jan 2013

I remember it too well deep sigh emoticon

I know there are folks on the forum, who were able to minimize the pain of raditation, but for myself, I didn't find anything that worked.  While chemo was NOT a walk in the park, raditaion was definitely a trip to Hell, and I would never want to go that route again, ever. 

My radiation burns got so bad that they became weeping sores - I use the term medically, but I can tell you, I wept many tears of pain. My Doctor told me to use alcohol free Witch Hazel, and that worked very well.  I also used a product called Balmex, which is basically an adult diaper cream.  I did NOT like it, and would rather just go commando and let the air get to the burns; which I could do as a woman, but would not be easy for a man when out in company. 

I did use Organic Pure Aloe - not the gel. This is runny and has to be kept in the refrigerator. It certainly helped, and was lovely and cool when first applied. 

- Of course, you must not use any unctions - creams and the like, before going in to have your radiation. Always go in to treatment, after a nice bath, that cleans the area of anything that would cause a barrier to the radiation rays - I'm sure you know that. 

I had this very strange sensation toward the end and after treatment was finished, where I could not bare ANYTHING to touch my skin around the whole area - buttocks right up to the top of the pubic area.  Of course, convention says I cannot walk around butt naked, but oh, I would rip my clothes off the minute I stepped inside the door. It was an odd, skin crawling sensation. My Rad Onc said he had never heard of such a side effect before. 

One other thing that has become a life saver since radiation - and I wished I had known about it during raditaion, is a Bidet.  My word, you will not regret buying one, if you don't have one already.  There are some pretty inexpensive one on the market. Mine was $26 from Amazon.  You can get them plumbed into your warm water, which would be nice, but I don't mind the cold water as I find it quite exilerating. 

I didn't find a cure for the diarrhea, either. My bowels were unpredictable for a very, very long time, and for a while there, I was wearing Depend underwear, as I had no control, and making it to the bathroom was hit or miss. 

It is a terrible, terrible time. My heart goes out to you. I could tell you that 'one day it will be over', but I know that does not help.  But, when you are all past this period, and out the other end, it truly is worth it. It is good to be alive. 

Tru

 

Kaleidoscope49
Posts: 34
Joined: Aug 2020

Tru-

Thank you for replying and, more importantly, for being real. I always appreciate that from everyone in this forum. I am a realist and so I prefer when the discussion is on target and not trying  by to be all rainbows and butterflies, because we all know it is far from it!

The radiation is brutal, for sure. I appreciate knowing what helped for you and what didn't. 
I just keep telling myself if I can make it through the next two weeks...

Thanks again

ellend
Posts: 108
Joined: Apr 2016

Yes, I remember that time as well. It got to the point where I didn't want to have to go because the pain was so bad. Talk to your radiologist or the radiology nurses. They can recommend creams that can help. I wish I had a bidet, I'm sure that would have helped. Baby wipes were better than toilet paper, but you can't flush them. Calmoseptine helps to protect the area around the area, but not internally and like Tru said, you have to make sure you clean it off prior to treatment. The radiologist prescribed cortisone suppositories, which did help.

The doctors can prescribe a stronger anti-diarrhea drug than immodium if you need it. I don't like to take it because constipation is not fun either. If you are not taking soluble fiber, you might try that. My bowels are still somewhat unpredictable, but much better than when I was going through treatment.

 

 

Subscribe to Comments for "Looking for advice - radiation side effects"